MISCOMMUNICATION BETWEEN PROVIDER & PATIENT LEADING TO ACUTE METHOTREXATE TOXICITY:

Luqman Baloch, Medical Doctor, New Hanover Regional Medical Center, Wilmington, NC

Meeting: Hospital Medicine 2019, March 24-27, National Harbor, Md.

Abstract number: 542

Categories: Adult, Clinical Vignettes, Hospital Medicine 2019

Keywords: , ,

Case Presentation: A 48-year-old male from North Carolina with a history of rheumatoid arthritis presented to the ED with complaints of black tarry melena, nausea, vomiting, and nose bleeds. The patient was found to have stomatitis and severe pancytopenia. He eventually admitted to not understanding his methotrexate dose and stated he accidentally took three times the prescribed dose for over a week. The patient was immediately started on leucovorin rescue therapy and bicarbonate alkalization until methotrexate levels became undetectable. The patient received appropriate blood products when needed to treat his acute blood loss anemia & thrombocytopenia. Throughout his admission his absolute neutrophil count continued to decline to a nadir of 0.03 K/uL. The patient then developed neutropenic fevers and treated appropriately. Six days later patient’s neutropenia & pancytopenia improved. An esophagogastroduodenoscopy was performed thereafter which showed hemorrhagic mucositis. Overall it took nearly two weeks for his symptoms to completely resolve.

Discussion: It is important to recognize the events that lead to this patient’s accidental methotrexate overdose. Simple miscommunications between physicians and patients have the potential to lead to deadly consequences. Unfortunately many patients with methotrexate toxicity have the potential of hepatic, renal, & pulmonary failure as well. Fortunately this patient had little to no other manifestations other than hemorrhagic mucositis and bone marrow. Each condition can potentially have fatal and permanent consequences. All simply due to poor communication between a provider and patient. There is also a significant cost endured. The average cost of inpatient stay is approximately $1,800 per day. The patient’s stay included the cost of an inpatient esophagogastroduodenoscopy, several blood products, and even consideration of colony-stimulating-factors. Overall this hospital stay likely cost at least $18,300. Open and simple communication between providers and patients need to be utilized. Not only does it have the potential to reduce healthcare costs but can lead to improvement of patient health, satisfaction, and can improve medical compliance.

Conclusions: Over the past few decades healthcare providers continue to focus on the quantity of patients seen in the outpatient setting. The average provider is forced to see more patients in a shorter amount of time. This has the obvious consequence of miscommunications between providers and patients. These miscommunications decrease patient satisfaction, increase the risk of medical errors, and undoubtedly reduce the overall quality of care. Meanwhile, poor communication is seen as the cause of 30% of malpractice cases. This can be remedied by simply taking the time to discuss changes in medical care openly with patients. Certain EMRs can also help by utilizing an after visit summary (AVS). AVS’s provide a summary of patient care during their encounter. Using an AVS is only one way to prevent miscommunications. Clear and open communication with the help of ancillary staff can help ensure better patient understanding.

To cite this abstract:

Baloch, L. MISCOMMUNICATION BETWEEN PROVIDER & PATIENT LEADING TO ACUTE METHOTREXATE TOXICITY:. Abstract published at Hospital Medicine 2019, March 24-27, National Harbor, Md. Abstract 542. https://www.shmabstracts.com/abstract/miscommunication-between-provider-patient-leading-to-acute-methotrexate-toxicity/. Accessed January 22, 2020.

« Back to Hospital Medicine 2019, March 24-27, National Harbor, Md.